Kansas, 2015

Flash Flood and Damaging Winds in Kansas, July 16 to 19, 2015

July 16 to 19, 2015 · NWS GLD · 3 events in 1 county or zone

During the evening law enforcement estimated wind gusts of 90 MPH from a severe thunderstorm near Tribune. No damage was reported from these winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening law enforcement estimated wind gusts of 90 MPH from a severe thunderstorm near Tribune. No damage was reported from these winds. This same thunderstorm brought rapid, heavy rainfall to western parts of the county. Law enforcement officers reported water over Highway 96 from Horace to Tribune. Rainfall totals a mile or two west of Tribune ranged from 1.10 inches to 1.86 inches, with estimated rainfall amounts close to three inches between Horace and the county line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 16, 5:14 PM MST, 21 minutes earlier.

Area forecast discussion, Jul 16, 5:14 PM MST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
614 PM MDT THU JUL 16 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 238 PM MDT THU JUL 16 2015

AS OF 3 PM CDT...2 PM MDT...SKIES ACROSS THE TRI-STATE REGION ARE
MOSTLY CLEAR. A FEW DAYTIME CUMULUS CLOUDS HAVE DEVELOPED OVER WEST
KANSAS AND EAST CENTRAL COLORADO. TEMPERATURES ARE IN THE UPPER 80S
ACROSS NORTHEAST COLORADO AND THE LOW TO MID 90S ELSEWHERE. WINDS
ARE WEST TO NORTHWEST AT 5 TO 15 MPH... GUSTING TO 20 MPH. AT THE
SURFACE...A LEE TROUGH IS POSITIONED OVER THE DENVER METRO WITH WEAK
HIGH PRESSURE DRAPED ACROSS THE HIGH PLAINS. ALOFT...DRY AIR IS
PASSING THROUGH ACCORDING TO WATER VAPOR IMAGERY. A WEAK SHORTWAVE
IS NOTED OVER WEST COLORADO WITH SUBSEQUENT THUNDERSTORM DEVELOPMENT
OVER THE ROCKIES.

FOR THIS AFTERNOON THROUGH TONIGHT...PRESENTLY DO NOT ANTICIPATE
MUCH IN THE WAY OF THUNDERSTORM ACTIVITY. VERY DRY AIR ADVECTED IN
FROM THE WEST TODAY AND RESULTANT INSTABILITY/SOUNDING PROFILES
REFLECT AN UNFAVORABLE AIRMASS FOR STORMS. SOME HIGH RESOLUTION
GUIDANCE SUGGESTS THAT CURRENT CONVECTION OVER COLORADO TRANSITIONS
EAST THIS EVENING...POSSIBLY MAKING IT TO THE COLORADO BORDER.
HOWEVER...GIVEN THE HIGHLY UNFAVORABLE AIRMASS...WILL NOT MENTION
ANY PRECIPITATION CHANCE FOR THIS FORECAST PACKAGE.

OVERNIGHT TONIGHT...WINDS SHIFT BACK TO THE SOUTH ALLOWING MOISTURE
TO RETURN. HIGHER DEWPOINTS SLOWLY CREEP NORTH FROM SOUTHWEST KANSAS
AND SHOULD BECOME NOTICEABLE BY TOMORROW MORNING.

TOMORROW AFTERNOON...A SHORTWAVE TROUGH SLIDES INTO WESTERN KANSAS.
WHILE THERE SHOULD BE SOME DRY AIR REMAINING AT THE SURFACE...
CONDITIONS FOR THUNDERSTORMS BECOME MUCH MORE CONDUCIVE. SBCAPE NEAR
1500-2000 J/KG...850-500 MB LAPSE RATES NEAR 8 C/KM... 0-6 KM BULK
SHEAR NEAR 30 KTS AND FAVORABLE WINDS VEERING WITH HEIGHT INDICATE
THE POTENTIAL FOR SOME STRONG/SEVERE STORMS WITH POSSIBLE
ORGANIZATION AS COLD POOLS DEVELOP. THE BEST CHANCE FOR STORMS LIES
EAST OF THE COLORADO BORDER. IN ADDITION...TEMPERATURES WILL BE
QUITE HOT TOMORROW WITH A FEW LOCATIONS REACHING THE TRIPLE DIGITS.
HOWEVER...THE HIGHEST DEWPOINTS SHOULD REMAIN SOUTH AND EAST OF THE
FORECAST AREA. THEREFORE...EVEN WITH THE HOT TEMPERATURES...DO NOT
PRESENTLY EXPECT HEAT INDICES TO REACH/EXCEED 105 DEGREES...THE
CRITERIA FOR HEAT ADVISORIES. WILL CONTINUE THIS MENTION IN THE HWO
FOR NOW WITHOUT AN ADVISORY ISSUANCE.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 326 PM MDT THU JUL 16 2015

FORECAST PROBLEM WILL BE SURFACE TROUGH/FRONTAL TIMING/POSITION AND
ITS AFFECTS ON PRECIPITATION CHANCES THROUGH SUNDAY. SATELLITE
SHOWING AN AMPLIFIED PATTERN FROM THE PACIFIC INTO THE WESTERN
PORTION OF NORTH AMERICA. WEAKER AND SOMEWHAT OF A SPLIT FLOW
EXTENDING FROM WESTERN CANADA TO ALONG THE CALIFORNIA COAST.

AT JET LEVEL...MODELS STARTED OUT FINE. AT MID LEVELS...THE
UKMET/GFS WERE A LITTLE BETTER THAN THE CANADIAN AND THE ECMWF/NAM.
THE ECMWF WAS DOING A LITTLE BETTER THAN THE REST WITH THE SURFACE
WIND PRESSURE PATTERN. THE GFS AND CANADIAN WERE DOING A LITTLE
BETTER THAN THE REST OF THE OUTPUT WITH THE LOW LEVEL THERMAL FIELD.

FRIDAY NIGHT...SOME DIFFERENCE IN THE MODELS IN HOW FAR SOUTH THE
JET/RIGHT REAR QUADRANT IS. MOST OUTPUT WOULD SUPPORT WEAK RIGHT
QUADRANT OVER THE SOUTH TO SOUTHEAST OF THE HALF THROUGH THE EVENING
BEFORE MOVING FURTHER NORTH AND WEST BY THE END OF THE NIGHT.
SHORTWAVE TROUGH MOVING ACROSS WILL KEEP SLIGHT TO CHANCE POPS GOING
IN THE EASTERN HALF THROUGH THE EVENING.

LAST HALF OF THE NIGHT BECOMES MORE INTERESTING. COLD FRONT STARTS
MOVING INTO THE AREA. THAT ALONG WITH LINGERING WEAK MID AND UPPER
LEVEL LIFT COULD KEEP THUNDERSTORMS GOING...ESPECIALLY IN THE
SOUTHEAST HALF THROUGH THE NIGHT SO KEPT SLIGHT CHANCE POPS GOING
THERE THROUGH THE OVERNIGHT HOURS.

SATURDAY/SATURDAY NIGHT...MAIN JET AXIS STAYS TO THE NORTH OF THE
AREA. ABOVE MENTIONED COLD FRONT CONTINUES TO SAG SLOWLY SOUTH AND
WEST. IT WILL BE ALONG THE SOUTHERN AND WESTERN FRINGES OF THE
FORECAST AREA AS A SHORTWAVE TROUGH IS APPROACHING FROM THE
SOUTHWEST LATE IN THE AFTERNOON. SO HAVE SLIGHT CHANCE POPS IN THOSE
FRINGE AREAS.

MODELS DIFFER ON THE LOW LEVEL THERMAL FIELD. FRONT CLEARS THE
SOUTHERN PORTION OF THE AREA IN THE AFTERNOON. SO CONTINUE TO EXPECT
THAT AREA TO BE THE HOTTEST AND GRADUAL COOLING TEMPERATURES FURTHER
NORTH AND NORTHWEST YOU GO BUT MODELS DIFFER ON HOW MUCH. DOES NOT
LOOK LIKE COOLER AIR ARRIVE UNTIL THE NIGHT. SO WENT NEAR TO THE
WARMER GUIDANCE.

THE NIGHT PERIOD LOOKS POTENTIALLY WET...ESPECIALLY FOR THE
SOUTHWEST HALF. ABOVE MENTIONED FRONT IS NOT TOO FAR SOUTH AND WEST
OF THE FORECAST AREA AND PROGGED TO SLOWLY SAG SOUTH AND WEST
THROUGH THE NIGHT. AT THE SAME TIME...A MODERATELY STRONG SHORTWAVE
TROUGH MOVES ACROSS THE AREA FROM THE SOUTHWEST. PRECIPITABLE WATER
VALUES REMAIN RATHER HIGH. MEAN FLOW IS FROM THE SOUTH TO SOUTHWEST
AT 5 TO 15 KNOTS.

SO A CONTINUE REGENERATION OF STORMS THAT CONGEAL INTO A MCS...SOME
MODELS DO SHOW A CONVECTIVELY INDUCED CIRCULATION DEVELOPING DURING
THIS TIME. SO RAISED POPS INTO THE HIGH CHANCE CATEGORY ESPECIALLY
FOR THE WEST AND SOUTHWEST HALF. THIS PERIOD WILL HAVE TO BE WATCHED
CAREFULLY FOR HEAVY RAINFALL. THE HWO WAS UPDATED FOR THIS.

SUNDAY...MAIN JET IS STILL NORTH OF THE AREA BUT IS CLOSER THAN IT
WAS THE PREVIOUS DAY. CONVECTION THAT STARTED DURING THE NIGHT LOOKS
TO BE AFFECTING THE SOUTHEAST PORTION OF THE AREA. ANOTHER SHORTWAVE
STARTS MOVING ACROSS IN THE AFTERNOON WITH LOW LEVEL UPSLOPE IN
PLACE. WANTED TO DIVIDE THE DAY INTO MORNING AND AFTERNOON BUT THE
POTENTIAL IS THERE FOR ONGOING ACTIVITY FOR MOST OF THE DAY. SINCE
IT IS DAY THREE LEFT IT ALONE FOR NOW.

DUE TO UPSLOPE...LINGERING CLOUD COVER AND PRECIPITATION ALONG WITH
A COOLER AIR MASS...I LOWERED MAXES A LITTLE BUT IT IS POSSIBLE IT
MAY NOT BE ENOUGH.

SUNDAY NIGHT THROUGH THURSDAY...JET/RIGHT REAR QUADRANT STAYS NEAR
OR OVER THE NORTHERN PORTION OF THE FORECAST AREA THROUGH TUESDAY.
MODELS CONTINUE TO HAVE DIFFERENCES IN HOW THEY HANDLE THE MID LEVEL
FLOW. INITIALLY DIFFERENCES ARE IN HOW THEY HANDLE THE STRENGTH AND
POSITION OF THE RIDGE FOLLOWED BY HOW FAST THEY DEVELOP THE NEXT
WESTERN TROUGH AND BRING SOUTHWEST FLOW INTO THE AREA AND TAP INTO
THE SOUTHWEST MONSOON. NUMEROUS SMALL SCALE WAVES WILL AFFECT THE
AREA THROUGH THE PERIOD. AT THIS TIME AM THINKING THE GFS IS
BREAKING THE RIDGE DOWN TOO MUCH WITH THE STRONGER RIDGE OF THE
CANADIAN AND ECMWF FOR THAT AND OVERALL A BETTER POSITION OF ALL
FEATURES IN A MORE REASONABLE POSITION CONSIDERING THE FLOW PATTERN
OVER THE PACIFIC. THIS TENDS TO BE SUPPORTED BY THE BULK OF THE
ENSEMBLES.

DIFFUSE/WEAK SURFACE WIND PATTERN SHOWN OVER THE AREA IN THE
BEGINNING. AFTER FIRST FRONT PUSHES FURTHER SOUTH...MODELS BRING
WHAT LOOKS TO BE A SURFACE TROUGH/WEAK FRONT INTO THE AREA DURING
THE DAY MONDAY AND THEN EITHER WASH IT OUT OR WAFFLE IT BACK AND
FORTH OVER THE AREA MONDAY NIGHT THROUGH MOST OF TUESDAY. AT THAT
TIME A NEW LEE SIDE TROUGH DEVELOPS TO OUR WEST INTO TUESDAY NIGHT.
SURFACE BOUNDARY REMAINS NEAR OR OVER THE NORTHWEST HALF OF THE AREA
WEDNESDAY AFTERNOON AND NIGHT. ON THURSDAY...THIS BOUNDARY LOOKS TO
BE DRAPED SOMEWHERE OVER THE AREA...MAINLY THE SOUTHEAST PORTION.

SO SAYING ALL THAT IT WOULD APPEAR TO BE DIFFICULT TO PIN DOWN
DETAILS ON THIS FORECAST. AS A RESULT AM CONTENT WITH WHAT THE
CRH_INIT GAVE ME...ESPECIALLY FOR POPS. THE INIT GAVE ME SLIGHT
CHANCE TO CHANCE POPS FOR MOST OF THE PERIOD WHICH IS REASONABLE
GIVEN THE SUBTLE DETAILS THAT WILL HAVE MAJOR AFFECTS ON THE
FORECAST. THE INIT DID HAVE THURSDAY DRY BUT WOULD NOT BE
SURPRISED IF THAT CHANGED.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 610 PM MDT THU JUL 16 2015

VFR CONDITIONS WILL PREVAIL AT GLD AND MCK THROUGH THE TAF PERIOD.

LIGHT SOUTH TO SOUTHWEST WINDS WILL INCREASE AFTER 18Z ALONG WITH
ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE AROUND MCK. HAVE LEFT
THUNDERSTORMS OUT OF TAF FOR NOW SINCE IT IS NOT EXPECTED TO BE A
PREVAILING CONDITION.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...RRH
LONG TERM...BULLER
AVIATION...LOCKHART
Hazardous weather outlook, Jul 16, 1:55 PM MST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MDT THU JUL 16 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-172100-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
255 PM MDT THU JUL 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

HEAT INDEX VALUES OF 100 TO 104 ARE POSSIBLE FRIDAY AFTERNOON ALONG
AND EAST OF A LINE FROM NEAR BENKELMAN NEBRASKA TO COLBY AND GOVE
KANSAS.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON
EAST OF THE COLORADO BORDER. THE PRIMARY THREATS ARE LARGE HAIL
AND DAMAGING WINDS.

ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED SATURDAY NIGHT.
LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THESE SLOW MOVING
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The radar

The Goodland radar (KGLD), 98 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Flash Flood, Greeley

When
July 16, 5:35 PM MST to 8:35 PM MST
Where
Greeley County, 14.61 mi WNW of Horace to 15.67 mi NNE of Horace
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.523, -102.044

Flooding was reported on Highway 96 from Horace to Tribune. With higher rainfall amounts to the west of this report area roads also had flooding in low lying areas.

Thunderstorm Wind, Greeley

When
July 19, 5:45 PM MST
Where
Greeley County, 0.82 mi SW of Horace
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.472, -101.791

Along with the wind, 1.10 inches of rain was measured with pea size hail falling briefly.

Thunderstorm Wind, Greeley

When
July 19, 6:00 PM MST
Where
Greeley County, 7.91 mi SSW of Tribune Arpt
Measured
78 kt (90 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.345, -101.808

An estimated 90 MPH wind gust was reported with the severe thunderstorm.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591623, 589250, 589249.